Virginia, 2007

Hail and Damaging Winds in Virginia, August 16, 2007

August 16, 2007 · NWS AKQ · 30 events in 11 counties and zones

Scattered severe thunderstorms produced wind damage and large hail across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms produced wind damage and large hail across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 16, 3:40 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 16, 3:40 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
440 PM EDT THU AUG 16 2007

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE MID ATLANTIC REGION TONIGHT AND
MOVE SLOWLY SOUTHWARD THROUGH VIRGINIA ON FRIDAY. HIGH PRESSURE
BUILDS IN FROM THE NORTH ON SATURDAY AND WILL MOVE OFF THE COAST
ON SUNDAY. A WARM FRONT LIFTS INTO THE MID ATLANTIC REGION LATE
SUNDAY NIGHT INTO MONDAY. WEAK HIGH PRESSURE WILL BUILD BACK INTO
THE AREA TUESDAY THROUGH THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
EARLIER MCS THAT AFFECTED FAR NORTHERN PORTIONS OF THE CWA HAS
SINCE DISSIPATED...LEAVING PTLY CLDY SKIES AND RATHER
UNCOMFORTABLY WARM CONDITIONS ACRS THE REGION. HEAT INDICES ARE
GNLY 100-104 ALONG/WEST OF INTERSTATE 95...LOWER ON ERN SHORE
WHERE MORE CLOUDS HAVE KEPT TEMPS DOWN SOMEWHAT. SE VA/NE NC HAS
SEEN A FEW SPOTS ABOVE 105F...BUT EXPECT THESE TO DROP OVER NEXT
1-2 HRS AS DRIER AIR CONTINUES TO MIX DOWN (RIC DEW PT HAS DROPPED
SEVERAL DEGREES OVER PAST HR). AS FOR PRECIP CHC...HAVE GONE WITH
20-30% POPS THRU ERLY EVENG FOR CONVECTIVE DEVELOPMNT DUE TO CONTD
HTG OVER NXT FEW HRS (ONLY WENT 20% FARTHER EAST SINCE CU HAS
BEEN SLOW TO DEVELOP PROBABLY DUE TO NVA IN WAKE OF THE EARLIER
ACTIVITY. DECENT LOW/MID LVL JET APPEARS TO BE ENHNCING STORMS
FARTHER WEST RIGHT NOW...AND OVER NXT FEW HRS...ANTICIPATE BETTER
CHANCES FOR PRECIP...AS SHEAR TRACKS INTO WRN PORTIONS OF THE CWA. LATER
IN THE EVNING MAY SEE A LULL IN ACTIVITY...BUT AFTER
MIDNGT...LARGE MCS CURRENTLY OVER SRN ILLINOIS/INDIANA WILL
POTENTIALLY AFFECT THE CWA. GFS/NAM/RUC ALL SHOW 30-40KTS AT 850
MB FROM ABOUT 02Z THROUGH 08Z...ALTHOUGH IN SLIGHLY DIFFERNT
LOCATIONS. HAVE GONE WITH HIGH SCTD POPS (40-50%) FOR ALL ZONES
EXCEPT IN NC WHICH APPEARS TO BE TOO FAR TO THE SOUTH. SHEAR WILL
BE SUFFICIENT FOR SUPERCELLS...AND HAVE MENTIONED GUSTY WINDS IN
THE ZONES.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
EXPECT WEAKENING NOCTURNAL JET AFTER 12Z...SO HAVE DROPPED POPS
BACK TO 20% FOR THE MRNG HRS...THEN RAISED POPS INTO 30-40% BY
ERLY AFN WITH THE ACTUAL FRONT. IT WILL BE HOT FOR ONE MORE
DAY...ESP ACRS SRN ZONES...BUT NRN AREAS LIKELY ONLY HIT ABOUT
90F. MUCH MORE PLEASNT CONDITIONS WITH LOW HUMIDITY AND TEMPS
DROPPING A BIT BELOW NORMAL FOR THE WEEKND. HAVE LINGERED POPS FRI
EVENG...THEN DRYING FROM N TO S. FAVOR GFS FOR SAT/SUNDAY...A
LITTLE LESS AMPLIFIED THAN THE NAM. DRY SAT THRU SUN MRNG...THEN
BNDRY SLOWLY PUSHES BACK NWD FOR SCHC POPS SUN AFTN MAINLY IN THE
PIEDMNT AND ACRS NC.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
DECENT AGREEMNT BETWN GFS/ECMWF THAT WARM FRONT HANGS UP SOMEWHERE ACRS
CWA MON/MON NGT. HAVE GONE WITH 30-40% CHC POPS TO ACCT FOR THIS.
TUE THROUGH THU HAVE GONE WITH 20% DIURNAL TSTMS (MAINLY LATE
AFTN/EVENG)...OTHERWISE TEMPS WARM BACK INTO UPR 80S TO LWR/MID
90S.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
TONIGHT SHOULD SEE A REPEAT OF FOG AT ECG/SBY. EXPECT ECG
MVFR...BUT SBY MAY DROP TO IFR VIS BY 09Z. VFR CONDS PREVAIL
TODAY...BUT WIND GUSTS OF 20-23 KT EXPECTED ACROSS ALL OF THE TAF
SITES. CHANCE FOR SHWRS/TSTMS SLIGHT THROUGH THE EVENING HOURS BUT
WILL INCREASE OVERNIGHT FRIDAY AS THE NEXT COLD FRONT APPROACHES
FROM THE NORTHWEST.

&&

.MARINE...WINDS/WAVES CURRENTLY HAVE DROPPED TO BELOW SCA CRITERIA
THIS AFTN...HOWEVER THE NEXT SOUTHERLY SURGE WILL BE UNDERWAY
SHORTLY EARLY THIS EVENING AS THE FRONT CONTINUES TO NUDGE SOUTH
TOWARD THE MID ATLC REGION. TIGHTENING PRESSURE GRADIENT WILL ALLOW
FOR A 30-40 KT NOCTURNAL JET TO DEVELOP BTWN 1-3KFT...STILL FEEL
CONFIDENT THAT A GOOD PORTION OF THIS MOMENTUM WILL EFFECTIVELY MIX
DOWN OVER THE WATERS GIVEN THE WARM WATER SURFACE TEMPS. THEREFORE
HAVE CONTINUED WITH SMALL CRAFT ADVISORIES OVER ALL WATERS THROUGH
TONIGHT. MEANWHILE...STILL ANTICIPATE SCA CONDITIONS AREA-WIDE
BEHIND THE COLD FRONT LATE FRI NIGHT THROUGH AT LEAST EARLY SAT WITH
THE DECENT LLVL COLD ADVECTION/NORTHERLY SURGE WHICH THE GFS/ECMWF
HAVE BEEN CONSISTENT IN SHOWING OVER THE PAST SEVERAL RUNS.

&&

.CLIMATE...
RCRD HIGH TEMPS FRI (AUG 17TH)
RIC........99/1988
ORF........98/1988
SBY........97/1997
ECG........99/1988

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ630>633-650-
     652-654-656-658.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB
LONG TERM...LKB
AVIATION...CY
MARINE...BKH
CLIMATE...25
Hazardous weather outlook, Aug 16, 4:03 PM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
503 PM EDT THU AUG 16 2007

MDZ021>025-NCZ013>017-030>032-102-VAZ094>100-172115-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-OUTER BANKS CURRITUCK-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON VA-
503 PM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...SOUTH
HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA AND THE
PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND OVERNIGHT...WITH
THE MAIN THREAT BEING DAMAGING WINDS. MODERATE TO HEAVY RAINFALL
AND OCCASIONAL TO FREQUENT LIGHTNING WILL BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY...WITH THE
MAIN THREAT BEING DAMAGING WINDS. IN ADDITION TO DAMAGING
WINDS...SMALL HAIL...MODERATE TO HEAVY RAINFALL AND OCCASIONAL TO
FREQUENT LIGHTNING WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ012-VAZ048-049-060>076-079>083-087>092-172115-
NORTHAMPTON NC-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-
RICHMOND-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-
503 PM EDT THU AUG 16 2007

...SEVERE THUNDERSTORM WATCH 606 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA
OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY...WITH THE
MAIN THREAT BEING DAMAGING WINDS. IN ADDITION TO DAMAGING
WINDS...SMALL HAIL...MODERATE TO HEAVY RAINFALL AND OCCASIONAL TO
FREQUENT LIGHTNING WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

VAZ077-078-084>086-093-172115-
NORTHUMBERLAND-LANCASTER-GLOUCESTER-MIDDLESEX-MATHEWS-ISLE OF WIGHT-
503 PM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR SOUTHEAST
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE NORTHERN NECK
OF VIRGINIA.

.DAY ONE...TONIGHT...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND OVERNIGHT...WITH
THE MAIN THREAT BEING DAMAGING WINDS. MODERATE TO HEAVY RAINFALL
AND OCCASIONAL TO FREQUENT LIGHTNING WILL BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY...WITH THE
MAIN THREAT BEING DAMAGING WINDS. IN ADDITION TO DAMAGING
WINDS...SMALL HAIL...MODERATE TO HEAVY RAINFALL AND OCCASIONAL TO
FREQUENT LIGHTNING WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

ANZ630>633-650-652-654-656-658-172115-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
503 PM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A CHANCE OF THUNDERSTORMS ON FRIDAY. WIND GUSTS OVER 35 KTS WILL
BE POSSIBLE. BOATERS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER FRIDAY AFTERNOON BEFORE VENTURING OUT...ESPECIALLY SOUTH
OF A NEW POINT COMFORT...PARRAMORE ISLAND LINE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

BROWN

In the hours before

Special weather statement, Aug 16, 4:16 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
516 PM EDT THU AUG 16 2007

VAZ081-082-089>091-162215-
CHARLES CITY VA-JAMES CITY VA-PRINCE GEORGE VA-SURRY VA-YORK VA-
516 PM EDT THU AUG 16 2007

...STRONG THUNDERSTORMS DEVELOPING OVER SOUTH CENTRAL VIRGINIA AND
THE PENINSULA...

AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 6 MILES SOUTH OF CHARLES CITY...MOVING SOUTHEAST
AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR TAYLORS CORNER AT
525 PM EDT...BRANDON AT 530 PM EDT...CABIN POINT AT 535 PM EDT...
CLAREMONT AT 540 PM EDT...SPRING GROVE AT 545 PM EDT...SURRY...AND...
SCOTLAND AT 610 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS.

MCNATT
Special weather statement, Aug 16, 4:48 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
548 PM EDT THU AUG 16 2007

VAZ048-049-162245-
FLUVANNA VA-LOUISA VA-
548 PM EDT THU AUG 16 2007

...STRONG THUNDERSTORMS MOVING INTO FLUVANNA AND LOUISA COUNTIES...

AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 15 MILES NORTH OF MINERAL TO 24 MILES WEST
OF LOUISA...OR FROM 15 MILES NORTH OF MINERAL TO 17 MILES NORTHWEST
OF PALMYRA...MOVING SOUTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR...
  LOUISA AROUND 615 PM EDT...
  MINERAL AROUND 620 PM EDT...

THESE STORMS WILL AFFECT LOUISA AND NORTHERN FLUVANNA COUNTIES
THROUGH 645 PM.

WIND GUSTS TO 50 MPH...HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS. PONDING OF WATER ON
ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO
POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

FOSTER
Special weather statement, Aug 16, 5:02 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
602 PM EDT THU AUG 16 2007

VAZ082-089>091-162300-
CHARLES CITY VA-JAMES CITY VA-SURRY VA-YORK VA-
602 PM EDT THU AUG 16 2007

...STRONG THUNDERSTORM MOVING THROUGH THE PENINSULA...

AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF WILLIAMSBURG...MOVING EAST AT 25
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WILLIAMSBURG AIRPORT...
AND...JAMESTOWN AT 610 PM EDT...KINGS POINT...AND...WILLIAMSBURG AT
615 PM EDT...CARVER GARDENS...AND...YORK TERRACE AT 620 PM EDT...
BUSCH GARDENS AT 625 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS.

MCNATT

The radar

The Sterling radar (KLWX), 115 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

26 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Louisa

When
August 16, 5:17 PM EST
Where
Louisa County, Trevilians
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.050, -78.070

Thunderstorm Wind, Louisa

When
August 16, 5:24 PM EST
Where
Louisa County, 1.49 mi SSW of Louisa
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.000, -78.010

Trees were downed on Highway 33.

Thunderstorm Wind, Goochland

When
August 16, 6:09 PM EST
Where
Goochland County, 0.55 mi W of Goochland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.680, -77.890

Trees were downed in the vicinity of Broad street and fairgrounds. Numerous trees were downed in Western Goochland county.

Thunderstorm Wind, Goochland

When
August 16, 6:09 PM EST
Where
Goochland County, 3.07 mi WNW of Oilville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.717, -77.832

Trees were downed near Route 250.

Thunderstorm Wind, Goochland

When
August 16, 6:15 PM EST
Where
Goochland County, 1.09 mi W of Dogtown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.700, -77.970

Large limbs were downed on I-64 between mile markers 155 and 172.

Thunderstorm Wind, Louisa

When
August 16, 6:19 PM EST
Where
Louisa County, 1.78 mi WNW of Dabneys
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.760, -77.850

Trees were downed on I-64 near mile marker 164.

Thunderstorm Wind, Henrico

When
August 16, 6:30 PM EST
Where
Henrico County, 0.55 mi W of West End Manor
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.650, -77.540

Large limbs were downed by wind gusts estimated at 58 mph.

Thunderstorm Wind, Powhatan

When
August 16, 6:30 PM EST
Where
Powhatan County, 0.88 mi NE of Powhatan
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
37.539, -77.919

Trees were downed and on homes 0.62 miles east of Route 522 and Route 60.

Thunderstorm Wind, Powhatan

When
August 16, 6:35 PM EST
Where
Powhatan County, 2.83 mi ESE of Jefferson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.604, -77.872

Several trees were downed along Route 711.

Thunderstorm Wind, Hanover

When
August 16, 6:40 PM EST
Where
Hanover County, 0.69 mi N of Ashland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.760, -77.480

Large oak tree was downed.

Thunderstorm Wind, Henrico

When
August 16, 6:43 PM EST
Where
Henrico County, 1.3 mi ESE of Glen Allen
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.663, -77.478

Several trees were downed by wind gusts estimated at 58 mph.

Thunderstorm Wind, Powhatan

When
August 16, 6:50 PM EST
Where
Powhatan County, 0.88 mi NE of Powhatan
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.539, -77.919

Public reported a tree fell on a vehicle.

Thunderstorm Wind, Caroline

When
August 16, 7:00 PM EST
Where
Caroline County, 1.76 mi SW of Ladysmith
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.002, -77.543

Large limbs were downed in a yard and outside furniture was blown away. Power outages were reported.

Thunderstorm Wind, Henrico

When
August 16, 7:00 PM EST
Where
Henrico County, 1.38 mi N of Yellow Tavern
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.650, -77.470

Tree was downed near I-95.

Thunderstorm Wind, Henrico

When
August 16, 7:00 PM EST
Where
Henrico County, 1.78 mi WNW of Quioccasin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.610, -77.610

Trees were downed near Pump Road and Patterson Ave.

Thunderstorm Wind, King William

When
August 16, 7:10 PM EST
Where
King William County, 2.82 mi WNW of Mangohick
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.816, -77.328

Trees were downed by wind gusts estimated at 58 mph.

Thunderstorm Wind, King William

When
August 16, 7:15 PM EST
Where
King William County, 0.88 mi NE of Mangohick
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.809, -77.269

Trees were downed by wind gusts estimated at 70 mph.

Thunderstorm Wind, Richmond (C)

When
August 16, 7:25 PM EST
Where
Richmond (C) County, 1.77 mi SW of Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.532, -77.473

Large limbs were downed on West Cary and Maple Streets.

Thunderstorm Wind, Chesterfield

When
August 16, 8:40 PM EST
Where
Chesterfield County, 0.55 mi E of Midlothian
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.500, -77.640

Two large trees were downed in community of Brandermill.

Hail, Chesterfield

When
August 16, 8:50 PM EST
Where
Chesterfield County, 0.88 mi NE of Chesterfield
Measured
0.75 in hail
Reported by
Public
Coordinates
37.379, -77.509

Hail, Richmond (C)

When
August 16, 8:50 PM EST
Where
Richmond (C) County, 3.89 mi WSW of Richmond
Measured
0.88 in hail
Reported by
Public
Coordinates
37.529, -77.516

Thunderstorm Wind, Chesterfield

When
August 16, 8:50 PM EST
Where
Chesterfield County, 0.55 mi E of Midlothian
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.500, -77.640

Large tree was downed due to lightning strike.

Thunderstorm Wind, Chesterfield

When
August 16, 8:50 PM EST
Where
Chesterfield County, 0.88 mi SE of Chesterfield Co Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.391, -77.509

Trees were downed by wind gusts estimated at 58 mph.

Thunderstorm Wind, Chesterfield

When
August 16, 8:55 PM EST
Where
Chesterfield County, 0.88 mi NE of Chesterfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.379, -77.509

Several trees were downed in Chesterfield near Route 110 and Route 45.

Thunderstorm Wind, Henrico

When
August 16, 9:00 PM EST
Where
Henrico County, 0.69 mi S of Yellow Tavern
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.620, -77.470

Trees were downed near Hungry Springs and government center.

Thunderstorm Wind, Richmond (C)

When
August 16, 9:45 PM EST
Where
Richmond (C) County, 0.88 mi SW of Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.541, -77.461

Trees were downed and on houses near Chamberlayne and Wilkinson.

Hail, Chesterfield

When
August 16, 10:17 PM EST
Where
Chesterfield County, 1.65 mi E of Chester
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.350, -77.420

Thunderstorm Wind, Henrico

When
August 16, 10:19 PM EST
Where
Henrico County, 0.69 mi S of Varina Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.440, -77.350

Numerous trees were downed by wind gusts estimated at 58 mph.

Thunderstorm Wind, Prince George

When
August 16, 10:35 PM EST
Where
Prince George County, 0.55 mi W of Garysville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.250, -77.160

Large trees were downed. Large tree fell on a house in Brandchester Lakes Subdivision.

Thunderstorm Wind, Amelia

When
August 16, 11:54 PM EST
Where
Amelia County, 1.3 mi ENE of Chula
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.387, -77.898

Numerous trees were downed in the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57312, 57317, 57318, 57319, 57320, 57323, 57324, 57325, 57327, 57329, 57330, 57332, 57335, 57336, 57339, 57342, 57358, 57343, 57345, 57313, 57314, 57346, 57347, 57350, 57351, 57353, 57315, 57354, 57355, 57357.